Format

Send to

Choose Destination
Curr Ther Res Clin Exp. 2012 Jun;73(3):112-20. doi: 10.1016/j.curtheres.2012.03.002.

Diarrhea caused by proton pump inhibitor administration: comparisons among lansoprazole, rabeprazole, and omeprazole.

Author information

1
Department of Gastroenterology and Hepatology, Shimane University School of Medicine, Izumo, Shimane, Japan.
2
Hamamoto Clinic, Izumo, Shimane, Japan.
3
Yoshino Clinic, Matsue, Shimane, Japan.
4
Department of Gastroenterology, Matsue Red Cross Hospital, Matsue, Shimane, Japan.
5
Department of Gastroenterology, Shimane Prefectural Central Hospital, Izumo, Shimane, Japan.
6
Department of Gastroenterology, Izumo City General Medical Center, Izumo, Shimane, Japan.
7
Department of Clinical Nursing, Shimane University School of Medicine, Izumo, Shimane, Japan.

Abstract

BACKGROUND:

The number of patients who require treatment with proton pump inhibitors (PPIs) is increasing in Japan. One of their adverse effects is diarrhea.

OBJECTIVES:

We investigated the incidence of diarrhea caused by 3 different PPIs: lansoprazole, rabeprazole, and omeprazole.

METHODS:

Patients using PPIs for >1 month were enrolled. Enrolled patients recorded daily stool frequency, stool consistency using the Bristol Stool Scale Form, and impaired quality of life caused by diarrhea for 1 month. Their attending physicians described the types and dosages, and duration of PPI administration, as well as other necessary information.

RESULTS:

A total of 255 patients participated. Mean age of the patients was 70.7 years old. During the 1-month observation period, 3.5% of the patients complained of diarrhea. There was no significant difference for the incidence of diarrhea among the 3 types of PPIs. Furthermore, no correlations between diarrhea and length and dosage of PPI administration were found.

CONCLUSIONS:

The incidence of diarrhea in patients receiving long-term therapy did not differ among 3 different PPIs. ClinicalTrials.gov identifier: UMIN ID 000005300.

KEYWORDS:

adverse effect; collagenous colitis; diarrhea; loose bowels; proton pump inhibitor

Supplemental Content

Full text links

Icon for Elsevier Science Icon for PubMed Central
Loading ...
Support Center